Alabama, 2019

Drought in Alabama, November 1 to 19, 2019

November 1 to 19, 2019 · NWS BMX · 10 events in 10 counties and zones

Several rounds of significant rainfall and cooler temperatures during the first half of November resulted in a dramatic improvement in drought conditions across Central Alabama.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Several rounds of significant rainfall and cooler temperatures during the first half of November resulted in a dramatic improvement in drought conditions across Central Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Oct 31, 10:58 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Oct 31, 10:58 PM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1158 PM CDT Thu Oct 31 2019

.UPDATE...
For 06Z Aviation.

&&

.SHORT TERM...
/Updated at 0220 PM CDT Thu Oct 31 2019/

The cold front exited Central Alabama around 18Z, and only some
light showers remain east of Interstate 65. The rain should end by
22Z-23Z. The biggest impact on the trick-or-treaters will be the cold
and windy conditions. Temperatures are already in the 40s/50s and
will continue to drop into the upper 30s and 40s by 7 PM. NW
winds will be sustained around 10-15 mph with gusts up to 25 mph
through the remainder of the afternoon, with speeds slowly
decreasing through the evening. Make sure those little ones are
bundled up tonight! But, who are we kidding, the kids will
probably fair better with the cold than the adults. They know
there's a ton of candy out there waiting for them.

No real changes were made to the forecast beyond tonight. Lows
will once again dip into the 30s Friday night, but confidence in a
freeze is just not high enough to warrant a Freeze Watch at this
time. However, frost is definitely likely across portions of the
forecast area.

19

.LONG TERM...
/Updated at 0307 AM CDT Thu Oct 31 2019/

Friday through Wednesday...

Overall a fairly benign pattern in regards to rain potential. We
will see a second front move through on Saturday, but this front
will be dry. Southerly flow resumes on Monday night into Tuesday.
The extended models agree on the overall flow, but disagree on the
amplification. Thus the amount of precipitation is different. To
account for this added in a slight chance of rain for Tuesday
into Tuesday night timeframe. Otherwise dry and fairly seasonable
temperatures.

In regards to temperatures, Friday night will be a little tricky.
Model trends have been a touch warmer than previous, but winds
will calm down, so radiational cooling will be the highest. With
that said have opted to keep the cold wording in the HWO, but not
issue a second freeze watch. In fact it is highly possible that we
wind up going with a frost advisory versus freeze warning. Either
way, you need to take precaution for these cold temperatures.

16

&&

.AVIATION...
06Z TAF Discussion.

A cold northerly flow will prevail thru the period. Patchy clouds
will bases arnd 3000 feet agl over northeast Alabama may impact
KANB thru 08z, otherwise clear skies thru the forecast period with
north winds 5-8 kts.

58/rose

&&

.FIRE WEATHER...

A much colder and drier airmass will continue to spread across
Central Alabama in the wake of this morning's cold front. The
remaining showers in the east will exit by this evening with dry
conditions persisting area wide through the weekend. Minimum RH
values will remain above 30 percent.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     29  55  33  56  34 /   0   0   0   0   0
Anniston    30  56  34  57  35 /  10   0   0   0   0
Birmingham  32  56  35  57  36 /   0   0   0   0   0
Tuscaloosa  33  55  35  57  36 /   0   0   0   0   0
Calera      32  56  34  58  35 /   0   0   0   0   0
Auburn      33  58  37  60  37 /  10   0   0   0   0
Montgomery  35  60  37  61  38 /  10   0   0   0   0
Troy        34  59  37  62  37 /  10   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Freeze Warning until 9 AM CDT Friday for the following counties:
Blount...Calhoun...Cherokee...Clay...Cleburne...Etowah...
Fayette...Jefferson...Lamar...Marion...Pickens...Randolph...
Shelby...St. Clair...Talladega...Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, Oct 31, 2:07 AM CST, 21 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
307 AM CDT Thu Oct 31 2019

ALZ011>015-017>050-011115-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
307 AM CDT Thu Oct 31 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Temperatures are expected to fall to near or just below freezing for
the northern areas of Central Alabama Friday morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Temperatures may drop to near or just below freezing for the
northern areas of Central Alabama Saturday and Sunday mornings.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not expected
at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 drought. Local standard time, as filed.

Drought, Shelby

When
November 1, 12:00 AM CST to November 19, 12:00 PM CST
Where
Shelby forecast zone
Reported by
Drought Monitor
Coordinates
33.264, -86.661 (the zone’s center; the record gives no point)

Beneficial rainfall during the first half of November caused the drought intensity to fall below severe (D2) criteria.

Drought, Clay

When
November 1, 12:00 AM CST to November 19, 12:00 PM CST
Where
Clay forecast zone
Reported by
Drought Monitor
Coordinates
33.269, -85.861 (the zone’s center; the record gives no point)

Beneficial rainfall during the first half of November caused the drought intensity to fall below severe (D2) criteria.

Drought, Chilton

When
November 1, 12:00 AM CST to November 19, 12:00 PM CST
Where
Chilton forecast zone
Reported by
Drought Monitor
Coordinates
32.848, -86.719 (the zone’s center; the record gives no point)

Beneficial rainfall during the first half of November caused the drought intensity to fall below severe (D2) criteria.

Drought, Coosa

When
November 1, 12:00 AM CST to November 19, 12:00 PM CST
Where
Coosa forecast zone
Reported by
Drought Monitor
Coordinates
32.936, -86.248 (the zone’s center; the record gives no point)

Beneficial rainfall during the first half of November caused the drought intensity to fall below severe (D2) criteria.

Drought, Tallapoosa

When
November 1, 12:00 AM CST to November 19, 12:00 PM CST
Where
Tallapoosa forecast zone
Reported by
Drought Monitor
Coordinates
32.862, -85.797 (the zone’s center; the record gives no point)

Beneficial rainfall during the first half of November caused the drought intensity to fall below severe (D2) criteria.

Drought, Randolph

When
November 1, 12:00 AM CST to November 19, 12:00 PM CST
Where
Randolph forecast zone
Reported by
Drought Monitor
Coordinates
33.294, -85.459 (the zone’s center; the record gives no point)

Beneficial rainfall during the first half of November caused the drought intensity to fall below severe (D2) criteria.

Drought, Elmore

When
November 1, 12:00 AM CST to November 19, 12:00 PM CST
Where
Elmore forecast zone
Reported by
Drought Monitor
Coordinates
32.597, -86.149 (the zone’s center; the record gives no point)

Beneficial rainfall during the first half of November caused the drought intensity to fall below severe (D2) criteria.

Drought, Lee

When
November 1, 12:00 AM CST to November 19, 12:00 PM CST
Where
Lee forecast zone
Reported by
Drought Monitor
Coordinates
32.601, -85.356 (the zone’s center; the record gives no point)

Beneficial rainfall during the first half of November caused the drought intensity to fall below severe (D2) criteria.

Drought, Montgomery

When
November 1, 12:00 AM CST to November 19, 12:00 PM CST
Where
Montgomery forecast zone
Reported by
Drought Monitor
Coordinates
32.220, -86.208 (the zone’s center; the record gives no point)

Beneficial rainfall during the first half of November caused the drought intensity to fall below severe (D2) criteria.

Drought, Macon

When
November 1, 12:00 AM CST to November 19, 12:00 PM CST
Where
Macon forecast zone
Reported by
Drought Monitor
Coordinates
32.386, -85.693 (the zone’s center; the record gives no point)

Beneficial rainfall during the first half of November caused the drought intensity to fall below severe (D2) criteria.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, November 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 865857, 865858, 865859, 865860, 865861, 865862, 865863, 865864, 865865, 865866.